Missouri, 2007

Flooding in Missouri, April 27 to 29, 2007

April 27 to 29, 2007 · NWS EAX · 2 events in 2 counties and zones

Heavr rains cause minor to moderate flooding on portions of the Missouri and Grand Rivers, April 27th through April 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavr rains cause minor to moderate flooding on portions of the Missouri and Grand Rivers, April 27th through April 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 26, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 26, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 AM CDT FRI APR 27 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/ISSUED 320 PM CDT THU APR 26 2007/
AFTERNOON WV IMAGERY DEPICTS LARGE UPR LVL STORM WHICH BROUGHT
COPIOUS AMOUNT OF RAIN TO THE REGION...SPINNING ACROSS EASTERN IA AND
NORTHERN IL. RAIN HAS FINALLY EXITED THE EXTREME EASTERN PORTIONS OF
THE CWA THIS AFTERNOON...HOWEVER AREA REMAINED ENTRENCHED WITH A
THICK LAYER OF STRATUS WRAPPING AROUND THE BACKSIDE OF THE UPR LOW.

OVERALL...MAIN CONCERNS IN THE FORECAST DEAL WITH PRECIPITATION
CHANCES TOMORROW...ALONG WITH TEMPERATURE TRENDS HEADING INTO NEXT
WEEK.

FOR TONIGHT...AREA WILL LIKELY REMAIN UNDER STRATUS DECK FOR MUCH OF
THE OVERNIGHT HOURS.  HOWEVER...HAVE SOME CONCERNS ABOUT FOG
POTENTIAL OVER OUR WESTERN CWA.  MODEL GUIDANCE DEPICTS CLR-SCT
SKIES DEVELOPING AFTER 06Z. HOWEVER...FEEL THAT MODELS ARE CLEARING
OUT CLOUD COVER A BIT PREMATURELY GIVEN THE FACT THAT A WEAK UPR LVL
DISTURBANCE OVER MONTANA IS NIPPING AT THE HEELS OF THE GREAT LAKES
LOW. FOR NOW...LEFT MENTION OF OUT OF THE GRIDS...HOWEVER LATER
SHIFTS WILL NEED TO EVALUATE CLOUD TRENDS DURING THE EVENING HOURS.

FOR FRIDAY...AFOREMENTIONED UPR LVL DISTURBANCE WILL QUICKLY SPEED
INTO THE REGION.  MODELS GUIDANCE HAS STILL STRUGGLED WITH THE
TIMING OF THIS SYSTEM...WITH THE GFS FASTER THAN BOTH THE
NAM/SREF/UKMET PROGS. WITH THIS IN MIND...SPLIT THE DIFFERENCE IN
TIMING AND BROUGHT IN CHANCE POPS SOUTH AND WEST OF A LINE FROM ST.
JOSEPH TO CLINTON BY 18Z.  NOT ALL THAT IMPRESSED WITH THE DYNAMICS
OF THE SYSTEM...HOWEVER WEAK ISENTROPIC LIFT ON THE 295-300K
SFC...AND BROAD Q-VECTOR CONVERGENCE WILL LIKELY LEAD TO SCATTERED
SHOWERS AND AN ISOLATED THUNDERSTORM OR TWO DURING THE AFTERNOON
HOURS WEST...AND EVENING HOURS SOUTHEAST.  OTHER CONCERN FOR FRIDAY
WAS TEMPERATURES...WITH CLOUD COVER INCREASING FROM THE WEST RATHER
EARLY IN THE MORNING...LOWERED HIGHS BY A CATEGORY IN MANY AREAS.
FURTHER TO THE EAST IN CENTRAL MISSOURI...SOME AREAS MAY BE ABLE TO
REACH A LITTLE WARMER...HOWEVER DIURNAL CU FIELD AND INCREASING
CIRRUS SHOULD TEMPER MOST HEATING BY THE EARLY MORNING HOURS.

FOR THE WEEKEND...UPR LVL RIDGE BECOMES FIRMLY ESTABLISHED BRINGING
MODERATING TEMPERATURES AND DRY WEATHER HEADING INTO NEXT WEEK.
BEST CHANCE FOR FOG APPEARS TO BE ON SATURDAY MORNING...AS CLOUDS
MAKE A QUICK RETREAT TO THE EAST...AND SFC HIGH PRESSURE SETTLES
IN.  SUNDAY AND MONDAY WILL LIKELY BE THE WARMEST PORTIONS OF THE
NEXT 7 DAYS...AS STRONG WAA AND MOSTLY CLEAR SKIES PUSH TEMPS INTO
THE 80S.  TEMPS MAY NEED TO BE RAISED FURTHER ON SUNDAY...ESPECIALLY
IN THE NORTHWEST...IF A MORE DOWNSLOPE TYPE OF LOW LVL FLOW LOOKS TO
DEVELOP.

LOOKING FURTHER INTO THE MEDIUM RANGE PORTIONS OF THE
FORECAST...LONG WAVE TROUGH BEGINS TO PUSH INTO THE WESTERN PORTIONS
OF THE CONUS.  AT THE SAME TIME...NORTHERN STREAM DISTURBANCE RIDING
OVER THE RIDGE WILL PUSH A FRONTAL BOUNDARY SOUTHWARD TOWARDS THE
REGION ON TUESDAY.  GUIDANCE IS IN RELATIVELY GOOD AGREEMENT IN
SENDING SEVERAL MID-LVL DISTURBANCES THROUGH THE CENTRAL PORTIONS OF
THE UNITED STATES. THIS WILL LIKELY MAKE FOR A RETURN OF AN
UNSETTLED WEATHER PATTERN WITH SHOWERS AND THUNDERSTORMS APPEARING
BY TUESDAY.  FOR NOW...ADDRESSED THE ISSUED BY ADDING LOW CHANCE
POPS TO THE FORECAST FROM TUESDAY THROUGH THURSDAY.

DUX

&&

.AVIATION DISCUSSION...

FOR THE 06Z TAF VFR CONDITIONS WILL PERSIST AT MKC THROUGH THE NIGHT
WITH SHALLOW/PATCHY LIGHT FOG POSSIBLE NEAR MCI SHORTLY BEFORE
SUNRISE. LIGHT FOG WITH VISIBILITIES DOWN TO AROUND 3SM ARE FORECAST
FOR STJ WHERE NEARLY CALM WINDS AND LOCAL MICROCLIMATE SUPPORTS THE
DEVELOPMENT OF STEAM FOG ROLLING OFF THE MO RIVER. THE FOG SHOULD
DISSIPATE AN HOUR OR TWO AFTER SUNRISE. ALTHOUGH MID/HIGH CLOUDS
WILL BE INCREASING DURING THE MORNING HOURS IN ADVANCE OF AN UPPER
LEVEL SYSTEM VFR CONDITIONS WILL BE MAINTAINED. POTENTIAL FOR
SCATTERED SHOWERS AND THUNDERSTORMS WITHIN A NARROW WINDOW DURING
LATE FRIDAY AFTERNOON/EARLY EVENING AT MCI AND MKC WHILE REMAINING
DRY AT STJ. SINCE LOW LEVEL MOISTURE WILL BE LACKING EXPECT CEILINGS
WITH ANY CONVECTION TO REMAIN ABOVE 4000 FT.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 26, 12:04 PM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT THU APR 26 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT THU APR 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING CONTINUES ON SEVERAL AREA RIVERS DUE TO HEAVY RAINFALL
TUESDAY AND WEDNESDAY. FLOOD WARNINGS ARE IN EFFECT FOR THE
FOLLOWING RIVERS: PLATTE RIVER NEAR AGENCY...PLATTE RIVER AT SHARPS
STATION...BIG CREEK AT BLAIRSTOWN...BLACKWATER RIVER AT VALLEY
CITY...BLACKWATER RIVER NEAR BLUE LICK...GRAND RIVER NEAR
SUMNER...THE MISSOURI RIVER AT SAINT JOSEPH...MONITEAU CREEK NEAR
FAYETTE...CHARITON RIVER AT NOVINGER...CHARITON RIVER NEAR PRAIRIE
HILL AND THE SOUTH GRAND RIVER AT URICH.

ASIDE FROM ONGOING FLOODING...NO ADDITIONAL HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT. THERE IS A CHANCE FOR ISOLATED
THUNDERSTORMS...MAINLY ALONG AND EAST OF A MERCER TO MOBERLY LINE
THIS AFTERNOON...AS A FEW TEMPORARY BREAKS IN THE CLOUDS MAY LEAD TO
ATMOSPHERIC DESTABILIZATION. NO SEVERE WEATHER IS EXPECTED WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FAST MOVING UPPER DISTURBANCE WILL DROP SOUTHEAST ACROSS THE
CENTRAL PLAINS INTO THE MID- MISSISSIPPI VALLEY ON FRIDAY. THIS
SYSTEM WILL PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS MAINLY IN
AREAS SOUTH AND WEST OF A LINE FROM ST. JOSEPH TO BOONVILLE FRIDAY
AFTERNOON AND FRIDAY EVENING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF
THIS ACTIVITY.

BY THE MIDDLE OF NEXT WEEK A FRONTAL BOUNDARY WILL APPROACH THE
REGION...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG WITH IT.
AT THIS TIME IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Chariton

When
April 27, 12:00 AM CST to April 29, 12:00 AM CST
Where
Chariton County, 2.25 mi WNW of Sumner to 4.2 mi N of Snyder
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.678, -93.271

The Grand River near Sumner crested at 31.27 feet, or 5.27 feet above flood stage.

Flood, Saline

When
April 28, 6:00 PM CST to April 29, 8:00 AM CST
Where
Saline County, 0.89 mi NW of Miami to 1.87 mi ENE of Miami
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.331, -93.240

The Missouri River at Miami crested at 18.50 feet, or 0.50 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64801, 64800.